Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 181, NWS Dodge City, KS

August 26, 2003Rush County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 26, 2003, 5:26 PM CDT for Rush County, Kansas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2003, 5:26 PM CDT (22:26 UTC)
Expired
Aug 26, 2003, 6:15 PM CDT
In force
49 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Rush County, KS

The radar

The Dodge City radar (KDDC), 95 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.4 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2003-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 891 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2003-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
891 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
1584 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 262226
SVRDDC
KSC165-262315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
526 PM CDT TUE AUG 26 2003

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN RUSH COUNTY IN CENTRAL KANSAS

* UNTIL 615 PM CDT

* AT 526 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF TIMKEN...MOVING SOUTH AT
  10 MPH.

* SOME LOCATIONS AFFECTED
  RURAL RESIDENTS OF RUSH COUNTY THROUGH 540 PM CDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  HAIL THE SIZE OF PENNIES,
  DAMAGING WINDS GREATER THAN 60 MILES AN HOUR,
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING,

AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT WHILE
LIGHTNING IS IN THE AREA. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT
DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. REPORT SEVERE WEATHER
TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN DODGE CITY.

LAT...LON 3834 9938 3835 9905 3848 9904 3848 9939

$$

KRUSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 2:41 PM CDT, 2 hours 45 minutes earlier.

Area forecast discussion, Aug 26, 2:41 PM CDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
241 PM CDT TUE AUG 26 2003

DAYS 1-2...

FORECAST CHALLENGES ARE CHANCES FOR THUNDER TONIGHT THROUGH THURSDAY
WITH SURFACE TROUGH.

UPPER AIR ANAL SHOWS LOTS OF LAYER MOISTURE IN PLACE WITH FORECAST
PRECIPITABLE WATER OVER 1.50 INCHES. WEAK UPPER VORT HAS PUSHED
SURFACE CONVERGENT LINE TO NEAR GARDEN CITY AND HAYS, AND THIS WEAK
BOUNDARY COUPLED WITH FORECAST VERTICAL MOTION FIELD, AND WEAK CAP
SHOULD GIVE MUCH OF THE AREA FROM AT LEAST GARDEN CITY AND EAST
A CHANCE OF THUNDER. NOT MUCH VERTICAL SHEAR SO THUNDERSTORMS SHOULD
NOT BE WELL ORGANIZED. SOME LOCALIZED AREAS MAY RECEIVE BRIEF HEAVY
RAINFALL. WILL CARRY A 40 POP EXCEPT FOR A 30 IN FAR WEST.

TROUGH LINE ERODES ON WEDNESDAY, AND WITH WEAK CAP, AND ANY LEFT
OVER BOUNDARIES, MORE SCATTERED THUNDER MAY FORM. WILL LEAVE IN A
SLIGHT CHANCE FOR THUNDER.

ON WEDNESDAY NIGHT INTO THURSDAY WITH WEAK UPPER VORTS AND WEAK CAP,
AND MID LEVEL MOISTURE WILL CONTINUE SMALL POPS. TEMPS NEAR 100
LOOKS REASONABLE ON THURSDAY USING ETA SOUNDING. ONLY FLY IN
OINTMENT FOR REACHING THE CENTURY MARK IS HOW MUCH CLOUD WILL HOLD
TEMPS DOWN.

DAYS 3-7...

MAJOR CHANGES TO SENSIBLE WEATHER ACROSS WESTERN KANSAS STILL ON
TRACK BEGINNING THURSDAY NIGHT.  THE MAJOR CHALLENGE CONTINUES TO BE
JUST HOW WIDESPREAD THE CONVECTION WILL BE ON THE INITIAL FRONT
THURSDAY NIGHT.  THE GFS, ETA, AND UKMET ARE IN AGREEMENT ON
TIMING...AND THAT STORMS SHOULD INITIATE ON THE FRONT NEAR THE I-70
CORRIDOR LATE AFTERNOON.  STRONG COLD ADVECTION AT 500MB, COMBINED
WITH PRONOUNCED ENTRANCE REGION DIVERGENCE AT 250MB OVER KANSAS,
WILL PROVIDE THE NECESSARY LARGE SCALE INSTABILILTY AND UPWARD
MOTION TO SUSTAIN A SIGNIFICANT MCS.  PROGGED 850MB DEWPOINTS OF 14
TO 16C WILL AID IN THE HEAVY RAINFALL THREAT, ESPECIALLY OVER THE
SOUTHEAST ZONES, WHERE WIDESPREAD 1 TO 2 RAINFALL IS POSSIBLE
THROUGH EARLY FRIDAY MORNING.  AT THIS TIME, WILL HOLD BACK ON
DECLARING A LOCAL OFFICE CRITERIA EXTREME EVENT FOR HEAVY
RAINFALL, WHICH IS 60% OF CWA > 1 RAIN...AS THE BEST PROBABILITY
FOR 1 WILL BE IN THE SOUTHEAST ONE HALF.  HOWEVER, APPRECIABLE
WIDESPREAD RAINFALL IS ANTICIPATED OVER MUCH OF SOUTHWEST KANSAS,
WHICH HAS NOT BEEN SEEN SINCE AROUND JUNE 18.

HIGH TEMPERATURES BEHIND THIS CONVECTIVE SYSTEM FRIDAY WILL STRUGGLE
TO GET OUT OF THE MID 80S.  ANOTHER SIGNIFICANT S/WV IS PROGGED TO
CROSS THE ROCKIES LATE FRIDAY, WHICH WILL TEND TO LOWER PRESSURES IN
EASTERN COLORADO.  THERE WILL BE A BATTLE BETWEEN THE REMNANT COLD
OUTFLOW FROM THE THURSDAY NIGHT MCS (MESO HIGH PRESSURE) AND THE
PRESSURE FALLS JUST TO THE WEST OF THE FORECAST AREA.  SIGNIFICANT
BAROCLINICITY WILL BE IN PLACE FROM THE FIRST FRONT AND THE REMNANT
COLD AIR FROM THE MCS OUTFLOW.  THE TRUE ARCTIC FRONT, WITH
PRONOUNCED BAROCLINICITY, WILL BE MARCHING SOUTHWARD LATE FRIDAY.  A
RENEWED ROUND OF STORMS IN THE FORM OF ANOTHER WELL ORGANIZED
COMPLEX CAN BE EXPECTED, EITHER ON THE LEADING EDGE OF THE ARCTIC
FRONT/SFC CYCLOGENESIS AREA IN NORTHEAST COLORADO -OR- ON THE FIRST
POLAR FRONT/REMNANT OUTFLOW BOUNDARY TO THE SOUTH -OR- BOTH.  IT IS
EASY TO SPECULATE THE EVOLUTION OF THIS LOOKING AT THE NUMERICAL
MODEL SOLUTIONS, BUT CONVECTIVE FEEDBACK INTO THE
SYNOPTIC/SUBSYNOPTIC SCALE IS IMPOSSIBLE TO ANTICIPATE 5 DAYS OUT.

FOR TEMPERATURES, HIGHS SATURDAY MAY NOT GET ABOVE 73 OR 74 OVER ALL
OF SOUTHWEST KANSAS AS COLD AIR RUSHES SOUTH DOWN THE PLAINS ON THE
BACKSIDE OF THE 120+KT 250 JET.  A SLOW WARMUP IS THEN FORECAST FOR
SUNDAY AND BEYOND, BUT AT THIS TIME, AM KEEPING THE GRIDS AT DAY 7
JUST BELOW THE AVERAGE HIGH.  IF SFC HIGH PARKS OVER SOUTHWEST
KANSAS EARLY NEXT WEEK, MANY LOCATIONS MAY SEE LOWS IN THE UPPER 40S.

.PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 68 94 68 99 / 40 20 20 10
GCK 65 94 66 99 / 40 20 20 20
EHA 62 94 64 98 / 30 20 20 20
LBL 64 94 67 99 / 30 20 20 10
HYS 68 94 68 99 / 40 20 20 30
P28 70 98 71 101 / 40 20 20 20

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.

06/25
Hazardous weather outlook, Aug 26, 4:09 AM CDT, 13 hours 17 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-270900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
409 AM CDT TUE AUG 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY OF HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JOHNSON

In the hours before

Local storm report, Aug 26, 4:54 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
454 PM CDT TUE AUG 26 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0435 PM    HAYS                      KS   61 MPH TSTM GUST
08/26/03   ELLIS                          RECORDED BY AWOS SITE
                                          AT THE AIRPORT.

LEE

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.